Kaminuma T.,3 18 22 Hon komagome |
Karasawa K.,3 18 22 Hon komagome |
Hanyu N.,3 18 22 Hon komagome |
Chang T.-C.,3 18 22 Hon komagome |
And 7 more authors.
Journal of Radiation Research | Year: 2010
Recently, the number of human immunodeficiency virus (HIV) -positive patients has increased in Japan. HIV-positive patients are at a higher risk of cancer than the general population. This paper retrospectively reports the acute adverse effects of radiation therapy on HIV-positive patients who were treated at Tokyo Metropolitan Cancer and Infectious diseases Center Komagome Hospital (TMCICK). Thirty-one cases involving 24 HIV-positive cancer patients who were treated at TMCICK from January 1997 to March 2009 were included in this study. All acute adverse effects of radiation therapy were examined during, and one month after, the last radiation therapy session. Acute adverse effects were classified according to the site of radiation therapy treatment and analyzed using the Common Terminology Criteria for Adverse Events (CTCAE) version 3.0. Grade 3 acute adverse effects were seen in 17% of cases, and Grade 2 toxicities were found in 23% of patients. Damage to the skin and mucosa, including stomatitis or diarrhea, tended to occur after low-dose radiation therapy; however, no severe acute adverse effects were seen in other organs, such as the brain, lung, and bone. Acute adverse effects tended to occur earlier in HIV-positive patients and became severe more frequently than in the general population. In particular, disorders of the mucosa, such as those of the oral cavity, pharynx, and intestine, tended to occur rapidly. It was shown that radiation therapy is safe when treatment is performed carefully and that it is a very useful treatment for cancer in HIV-positive patients. Source